Is haloperidol dangerous in PCP-associated agitation? A non-answer to a non-problem

November 7, 2012, 6:51 pm

★★☆☆☆

Use of halperidol in PCP-intoxicated individuals. Macneal JJ et al. Clin Toxicol 2012 Nov;50:851-853.

Abstract

The authors note that some sources have expressed concern that use of haloperidol to treat phencyclidine (PCP)-induced agitation may increase risk of adverse effects, including hyperthermia, seizure, and dystonic reaction. Specifically, they cite this recommendation from the PCP chapter in eMedicine:

Butyrophenones (haloperidol, droperidol) and phenothiazines (eg, chlorpromazine) should be avoided in moderate and severe intoxications because they can lower seizure threshold, cause dystonic reactions, induce hypotension, and worsen anticholinergic symptoms, including hyperthermia.

In this retrospective case series, electronic records from a large academic tertiary-care medical center (Yale-New Haven Hospital) were searched to identify patients who had a toxicology screen positive for PCP and also were treated with haloperidol in the hospital. They identified 59 eligible adult patients and found no evidence that any significant adverse events attributable to the haloperidol occurred.

They conclude that “in this study, haloperidol does not seem to cause harm when used in the management of PCP-intoxicated patients”.

Well, yes, but so what? For one thing, I’m not convinced that the concern for significant adverse reactions associated with haloperidol in the treatment of phencyclidine is anything other than academic and theoretical. If this is a real problem, where is the evidence? Where are the cases of patients having poor outcomes associated with the combination of PCP and haloperidol?

Even if one believes the question is real, this paper has so many design flaws that it wouldn’t even come close to giving an answer. Among the problems:

  • It is not clear how many — if any  — patient received haloperidol specifically to treat PCP-induced agitation.
  • It is not even clear how many patients were intoxicated with PCP — the urine drug screen can be positive for days after exposure, and may have been obtained more than 24 hours after haloperidol was given.
  • Even counting every patient identified, an N of 59 does not constitute a very large study.

The authors’ final conclusion is that “further study is warranted”. I doubt it.

Comments are closed.